Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 9, 2021, 4:18 PM EDT for Mecklenburg County, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 4:18 PM EDT (20:18 UTC)
- Expired
- Jun 9, 2021, 5:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
County Mecklenburg County, VA
The radar
The Raleigh/Durham radar (KRAX), 127 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443
WWUS81 KRNK 092018
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
418 PM EDT Wed Jun 9 2021
VAZ059-092100-
Charlotte-
418 PM EDT Wed Jun 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHARLOTTE COUNTY...
At 417 PM EDT, a strong thunderstorm was located over Redoak, moving
east at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Redoak...
and Wylliesburg.
Locally heavy rain with rates of two to four inches per hour will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3670 7865 3674 7869 3676 7867 3679 7868
3680 7868 3681 7867 3682 7868 3683 7868
3684 7867 3688 7867 3688 7850
TIME...MOT...LOC 2017Z 276DEG 5KT 3680 7864
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:34 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 9, 2:34 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 234 PM EDT Wed Jun 9 2021 .SYNOPSIS... Low pressure will move slowly eastward through Friday across the Ohio Valley. A backdoor front slides into the mid-Atlantic Thursday night and slowly heads south to North Carolina by Saturday. This will allow for daily rain and thunderstorms through Saturday. && .NEAR TERM /THROUGH THURSDAY/... As of 100 PM EDT Wednesday... High-res and synoptic models still remain all over the board for this afternoon, but the general idea is the same, and currently feel that the threat of measurable rain is likely for the entire forecast area. No change in airmass will again present a problem with locally heavy rain/flooding concerns. Area with the most rain the past 2 days has been the mountains of southeast WV into the Alleghanys of VA north of Roanoke, as well as portions of the Blue Ridge south of Floyd. Storm motion continues to be fairly slow 10-15 mph and will likely see outflow induced convective development as well, with storms propagating at times from southwest to northeast, to northwest to southeast. As far as severe potential today and tonight, its low with a saturated sounding, but cannot rule out a wet microburst. Heavy rain and lightning still remains the highest threat. Coverage of storms and rain tapers off overnight, but still can expect spotty coverage through tomorrow morning. Much of the same for tomorrow, with a weak open wave approaching from the west. Model guidance also varies quite a bit, but still has the general idea of another round of fairly widespread afternoon/evening rain and thunderstorms. Once again, with the likelihood of drifting and backbuilding storms in a marginally high moisture-rich environment, will need to continue to monitor for localized flooding. Still expecting mid to upper 80s east of the Blue Ridge this afternoon where there has been ample sun. Slightly lowered temperatures in the far west where cloud cover has held on. Temperatures tonight will be muggy with no change in airmass and plenty of clouds around, so looking at lower to mid 60s mountains to upper 60s east. Went slightly cooler tomorrow for the fact there will be ample cloud cover and some lingering shower activity. Could also be contending with some patchy dense fog again overnight and into early tomorrow morning, especially is areas that receive rain this afternoon/evening. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 210 PM EDT Wednesday... An upper level trough will approach the area Thursday night. This system will develop a surface reflection over the Carolinas. Meanwhile, a back door cold front will slowly move into northern Virginia. These systems will interact with each other bringing a period of heavy rain and the threat for flooding to the area Thursday night into Friday night. The first vulnerable spot will be southeastern West Virginia, who has seen more rain than most the past couple of days. The next spot will be northwestern North Carolina mountains. On Friday, the axis of heavy rain (Lewisburg WV to Lynchburg VA northward) looks to be concentrated along the cold front. As the front sinks south into the area Friday night into Saturday morning, the heavy rain will be located along and south of Highway 460 east of the Blue Ridge. On Saturday, the front and heavy rain should move into North Carolina. Rain chance should also taper from north to south in the afternoon. Rainfall amounts over the 48 hour period (Thursday night into Saturday) will range from one to two inches, local higher amounts possible. One factor working in our favor to limit widespread flooding is the mostly dry antecedence conditions the past couple of weeks that has kept creeks and streams levels below normal. Full green-up of vegetation will also play in our favor as long as high rainfall rates are not sustained for a long duration. However, with several system converging in the region and PWATS remaining elevated, Flood Watches, Warnings and Advisories are expected, but for localized events, especially urban areas. With a good portion of the time seeing rain Friday, temperatures will run cooler than normal with readings generally in the 70s. As the rain clears out Saturday, temperatures should return to normal levels. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 215 PM EDT Wednesday... One surface trough is expected to pass over the region Sunday and another one on Monday. With limited moisture and westerly flow, only a few isolated mountain showers are possible each afternoon. Temperatures Sunday will be close to normal and around 5F warmer than normal on Monday. A low pressure system will drop out of Canada and into the northeastern US Wednesday. This trough will dip down into northern Florida, bring cooler than normal temperatures to the region to end the workweek. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 100 PM EDT Wednesday... Expect mainly VFR into the afternoon. However, showers and thunderstorms will become scattered to numerous and most sites should see storms at least in the vicinity, with decent confidence that all sites will see some storms for a bit between 18-23z. Any storms will likely send cigs/vsbys to IFR or lower. There still looks to be some coverage of showers/storms through the overnight, but dwindling after 06z. Models showing disagreement on best chances after 06z, thus left out VCTS. Likely to see another round of fog overnight, especially those who see rain. Kept low vsby and cigs at all TAF locations tonight between midnight and 8am to account for this. Will have a few showers lingering through tomorrow morning, with another round of heavier showers and thunderstorms likely to develop by early Thursday afternoon. Extended Aviation Discussion... Expect off and on stormy weather into at least early Saturday as a back door front moves from the mid-Atlantic/Ohio Valley into the Carolinas/southern Appalachians. So more of the same with better coverage of storms in afternoon/evenings with potential for lingering storms into the overnight with the front Friday- early Saturday. We may less coverage Sunday between two fronts, but still a chance, but overall should be mainly VFR once we get past Saturday. Though rain/storm chances will be high Thu-Sat, there will be windows of VFR, though expect some impacts across the region. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG/WP NEAR TERM...BMG SHORT TERM...RCS LONG TERM...BMG/RCS AVIATION...BMG/WP
Hazardous weather outlook, Jun 9, 2:13 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 213 PM EDT Wed Jun 9 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-101815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 213 PM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms will produce heavy rain at times this afternoon into tonight. Localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Storms will likely produce heavy rain at times Thursday and Friday. This will maintain a threat for localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 9, 3:36 PM EDT, 42 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 336 PM EDT Wed Jun 9 2021 VAZ045-092000- Campbell- 336 PM EDT Wed Jun 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMPBELL COUNTY... At 336 PM EDT, a strong thunderstorm was located near Rustburg, moving east at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Rustburg... and Spring Mills. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3720 7917 3732 7912 3727 7893 3714 7896 TIME...MOT...LOC 1936Z 276DEG 11KT 3723 7905 DS
Special weather statement, Jun 9, 3:51 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
351 PM EDT Wed Jun 9 2021
VAZ013-092015-
Pulaski-
351 PM EDT Wed Jun 9 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PULASKI COUNTY...
At 350 PM EDT, a strong thunderstorm was located near Dublin, moving
northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Pulaski...
and Dublin.
Locally heavy rain with rates of two to four inches per hour will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3715 8086 3719 8077 3721 8070 3710 8059
3702 8087 3708 8089
TIME...MOT...LOC 1950Z 238DEG 12KT 3711 8076
DSSpecial weather statement, Jun 9, 3:54 PM EDT, 24 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 354 PM EDT Wed Jun 9 2021 VAZ010-WVZ042-092030- Bland-Mercer- 354 PM EDT Wed Jun 9 2021 ...A SHOWER WILL AFFECT NORTH CENTRAL BLAND AND SOUTH CENTRAL MERCER COUNTIES... At 353 PM EDT, a heavy rain producing shower was located over Bluefield, moving northeast at 10 mph. It may intensify to a thunderstorm. Winds in excess of 30 mph are possible with this shower. Locations impacted include... Bluefield... Rocky Gap... Ceres... and Clear Fork. Torrential rainfall with rates of two to four inches per hour is also occurring with this shower, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3720 8119 3726 8123 3735 8111 3725 8103 TIME...MOT...LOC 1953Z 247DEG 9KT 3726 8117 DS
Special weather statement, Jun 9, 3:57 PM EDT, 21 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 357 PM EDT Wed Jun 9 2021 NCZ003-092030- Surry- 357 PM EDT Wed Jun 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SURRY COUNTY... At 357 PM EDT, a strong thunderstorm was located over White Plains, or near Mount Airy, moving east at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Mount Airy... Flat Rock... Dobson... Pilot Mountain... Pine Ridge... Toast... and White Plains. Locally heavy rain with rates of two to four inches per hour will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3638 8072 3650 8073 3654 8049 3635 8047 TIME...MOT...LOC 1957Z 265DEG 11KT 3645 8064 DS
Special weather statement, Jun 9, 4:12 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
412 PM EDT Wed Jun 9 2021
VAZ014-092045-
Montgomery-
412 PM EDT Wed Jun 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MONTGOMERY
COUNTY...
At 410 PM EDT, a strong thunderstorm was located near Mc Donalds
Mill, or near Blacksburg, moving east at 5 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Mc Donalds Mill.
Locally heavy rain with rates of two to four inches per hour will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3731 8026 3729 8024 3723 8023 3725 8041
3732 8041 3733 8026
TIME...MOT...LOC 2010Z 272DEG 6KT 3728 8034
DSSpecial weather statement, Jun 9, 4:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
418 PM EDT Wed Jun 9 2021
VAZ059-092100-
Charlotte-
418 PM EDT Wed Jun 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHARLOTTE COUNTY...
At 417 PM EDT, a strong thunderstorm was located over Redoak, moving
east at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Redoak...
and Wylliesburg.
Locally heavy rain with rates of two to four inches per hour will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3670 7865 3674 7869 3676 7867 3679 7868
3680 7868 3681 7867 3682 7868 3683 7868
3684 7867 3688 7867 3688 7850
TIME...MOT...LOC 2017Z 276DEG 5KT 3680 7864
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:45 PM EDT | Special Weather Statement | RNK | Buckingham | 45 min |
| Jun 9, 1:01 PM EDT | Special Weather Statement | RNK | Halifax | 29 min |
| Jun 9, 1:19 PM EDT | Areal Flood Advisory | RNK | Grayson, City of Galax | 116 min |
| Jun 9, 1:37 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 38 min |
| Jun 9, 1:52 PM EDT | Areal Flood Advisory | RNK | Appomattox, Buckingham | 113 min |
| Jun 9, 2:40 PM EDT | Special Weather Statement | RNK | Appomattox | 35 min |
| Jun 9, 2:51 PM EDT | Special Weather Statement | RNK | Patrick | 24 min |
| Jun 9, 3:05 PM EDT | Special Weather Statement | RNK | Pulaski | 25 min |
| Jun 9, 3:36 PM EDT | Special Weather Statement | RNK | Campbell | 24 min |
| Jun 9, 3:51 PM EDT | Special Weather Statement | RNK | Pulaski | 24 min |
| Jun 9, 4:12 PM EDT | Special Weather Statement | RNK | Roanoke | 33 min |
| Jun 9, 5:02 PM EDT | Special Weather Statement | RNK | Buckingham | 43 min |
| Jun 9, 5:21 PM EDT | Special Weather Statement | RNK | City of Roanoke | 24 min |
| Jun 9, 6:10 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 35 min |
| Jun 9, 6:13 PM EDT | Special Weather Statement | RNK | Pittsylvania | 32 min |
| Jun 9, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 47 min |
| Jun 9, 6:47 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 43 min |
| Jun 9, 7:14 PM EDT | Areal Flood Advisory | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 111 min |
| Jun 9, 7:29 PM EDT | Special Weather Statement | RNK | Halifax | 31 min |
| Jun 9, 2:48 PM EDT | Special Weather Statement | RNK | Alleghany | 27 min |
| Jun 9, 3:57 PM EDT | Special Weather Statement | RNK | Surry | 33 min |
| Jun 8, 8:26 PM EDT | Areal Flood Advisory | RNK | Mercer | 111 min |
| Jun 8, 9:59 PM EDT | Special Weather Statement | RNK | Greenbrier | 46 min |
| Jun 8, 10:15 PM EDT | Areal Flood Advisory | RNK | Greenbrier | 3 hr |
| Jun 8, 10:43 PM EDT | Special Weather Statement | RNK | Greenbrier | 47 min |
| Jun 9, 3:54 PM EDT | Special Weather Statement | RNK | Mercer | 36 min |
| Jun 9, 4:37 PM EDT | Special Weather Statement | RNK | Mercer | 23 min |
| Jun 9, 4:46 PM EDT | Special Weather Statement | RNK | Summers | 29 min |
| Jun 9, 4:58 PM EDT | Areal Flood Advisory | RNK | Summers | 63 min |
| Jun 9, 5:13 PM EDT | Areal Flood Advisory | RNK | Mercer | 3 hr |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.